PMR and Vitamin D

I have PMR and am currently on 7 mg pred. My blood test of a couple of days ago says I have vitamin D level of 45. My calcium is 2.34. I have been taking a calcium, vit D, magnesium, zinc supplement twice a day for 6 months. On reading some of the posts here I think I should be taking a bigger supplement of Vit D. Could someone please advise me. I am being treated by my G P, have not seen a rheumatologist. My ESR is 6 and my CRP is 0.6, which seems very low, which I think is a good thing ? But my vit B12 is 176, which is a bit high.

I am having a bit of pain and get very fatigued quite quickly, could this be due to the low vit D count ? I have just checked my last blood test and my vit D was 55, so it is going down. I would be very grateful if someone could advise me on this.

7 Replies

oldestnewest
  • Jan, yes a Vit D level of 45 is considered low. Normal levels are considered anywhere between 75 and 150 depending on which health authority you come under. Your present Calcium + Vit D pill will not be sufficient to improve this deficiency - instead, you will need a 3-month course of high dose pure Vit D3 (Cholecalciferol) to bring it to within normal levels, and then the usual Calcium + Vit D pill should maintain it.

    Your ESR and CRP levels are excellent. However, if you are having pain and noticing increasing fatigue you could be at too low a dose to control the inflammation at present. The 7mg dose you are on is equivalent to the amount of natural steroid our bodies make when well. This production will have been suppressed by Prednisolone, and it now needs to get up to speed again to produce its full complement. Until that happens, you may have a shortfall of cortisol in your body, hence increasing pain/fatigue. This is why it is recommended that the lower we get on the steroid dose, the slower we need to go and the longer we need to stay at each dose - each drop is a larger percentage of the previous one.

  • Vitamin B12 1 Normal:

    110–1500 picograms per milliliter (pg/mL)

    81–1107 picomoles per liter (pmol/L) (SI units) from

    webmd.com/diet/vitamin-b12-...

  • Your vit D level is at its highest in September and falls steadily over the winter so yes, it will fall if you are not taking as much as you are using. The amount in the supplements we are given isn't as much as we require per day - here where I live in northern Italy the recommendation is to take at least 2000 IU per day during the winter. Even here in the land of sunshine over 80% of the population are low in vit D. You can improve your vit D level by buying higher dose vit D - I use 1000 IU (25mcg) tablets from H&B, Boots also sell them, and I take 5 tablets a day during the winter.

    Your current vit D level isn't very likely to be the cause of your tiredness though it could be. Many people notice below about 8mg pred they start to feel fatigue again - as Celtic has said, very possibly because the adrenal gland set up is having to bet going again. It is a very complex feedback system and involves the thyroid as well as other hormones so it is common to feel tired at this stage. Plus you probably feel better and are doing more. Proceeding with your reduction with VERY small steps, preferably spread over a few weeks, and staying at each new dose for a month or so helps there.

    There is a very slow reduction plan here:

    healthunlocked.com/pmrgcauk...

  • Thank you Celtic, Paddyfields and PRMPro Volunteer for your replies. I just started a reply, but it disappeared, so not sure whether it will reappear sometime !

    I have been fatigued on and off all the time, some days better than others. I also had breast cancer last year, so hadnt really got over that when the PMR was diagnosed. How much Vit D3 should I take daily. It sounds PMRPro as if you take 5,000 iu every day in the winter. Should I be doing the same? Will I get any side effects from taking so much .vit D3?

    I am staying on 7 mg pred for several months. Have been on it for about 6 weeks so far. I shall then use your reduction method. Do you also still get sort of tingling/pins and needles in legs and feet? I also have badly thinning hair and sort of jitteriness from the pred. Thanks for your help and advice.

  • Jan, my initial Vit D blood test showed deficiency at a level of 39. Because of other health issues, I am only advised to take a daily dose of 1,000iu Vit D3 through the 3 months of winter. This increased my levels to within normal range at 89, and the level is usually maintained during the sunny summer months. Whether you would get side effects from taking high daily doses of 5,000iu for a while is probably unlikely, but everyone is different, and I feel if you do take this high a dose you should do so under the guidance of your GP. I say this because taking Vit D3 supplements enables more calcium to be absorbed into our bodies from our food - now that is a good thing as it can help to further protect our bones from the steroids; however, if you take too much calcium there is a risk of hypercalcaemia. Having your calcium levels checked after a short time on a high dose supplement would be wise.

    The side effects you are experiencing from the Pred should soon start diminishing as you further reduce the dose.

  • Thank you Celtic. I shall speak to my GP before taking any extra vit D.

  • Anything up to 10,000 IU is regarded as OK over months. I don't take as much vit D during the summer, only the winter. In summer I stick to 1,000 IU and that only because I'm on pred.

    What is very important - and Celtic touched on it, is never to just take extra Adcal type tablets. If you want to take more vit D get vit D only tablets from a reliable source (preferably NOT the internet). Taking extra Adcal increases your calcium supplement intake too far and that is not good. I have come across a GP telling patients to do that! For some reason there are fewer problems with dietary calcium from milk, cheese and so on.

You may also like...